Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 129, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 16, 2001, 5:12 PM CDT for Lane County, Kansas. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 16, 2001, 5:12 PM CDT (22:12 UTC)
- Expired
- May 16, 2001, 5:45 PM CDT
- In force
- 33 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Lane County, KS
The radar
The Dodge City radar (KDDC), 91 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 5:25 PM CDT | Hail 0.75 | Shields, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.2 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 512 J/kg
- Mixed-layer CIN
- -202 J/kg
- Mixed-layer LCL
- 2242 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:10 PM CDT, 2 hours 2 minutes earlier.
Area forecast discussion, May 16, 3:10 PM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 310 PM CDT WED MAY 16 2001 RADAR SHOWING SOME STORMS OVER THE WESTERN CWA ASSOCIATED WITH A BOUNDARY MOVING INTO NORTHWEST KANSAS THOUGH CONVERGENCE ALSO EVIDENT NEAR SFC TROF AXIS WEST OF DDC. MAIN FRONT LOCATED FROM CENTRAL NEBRASKA AND NORTHEAST WYOMING. WV HAS UPPER S/W MOVING OVER NORTHERN CALIFORNIA AT 18Z. ANALYSIS HAD 100KT JET OVER NORTHWEST AND NORTHERN CONUS WITH 120KT MAX OVER NORTH DAKOTA. THINK MAIN CHALLENGE WILL BE TIMING OF FRONT OVERNIGHT/THURSDAY MORNING. THUS TEMPS AND PRECIP CHANCES. ETA/AVN LOOK A BIT FASTER THAN NGM WITH TIMING OF FRONT BUT SEEM TO AGREE PRETTY WELL ON UPPER FEATURES. ALL MODELS BRING WIND SHIFT THROUGH ABOUT 3-6 HOURS AHEAD OF COLD AIR. TONIGHT...WILL PROBABLY GO WITH UP TO 40 POPS FOR WEST DEPENDING ON HOW ADVANCING BOUNDARY MOVES BEFORE ISSUANCE TIME. WILL LIKELY GO WITH AT LEAST SMALL POPS FOR NEARLY ALL OF THE REST OF THE CWA AS MID LEVELS BECOME MORE UNSTABLE AHEAD OF THE COLD FRONT. THINK MODEL DEWPOINTS A BIT LOW OVERNIGHT AND WILL GO WARMER THAN NGM MOS. FOR THURSDAY...MODELS AGREE ON BRINGING A COUPLE OF S/W TROFS THROUGH REGION. FRONT SHOULD TRAVERSES THROUGH SOUTHERN TIER OF COUNTIES BY MID AFTERNOON. THAT AND STEEP MID LEVEL LAPS RATES SHOULD HELP KEEP GOOD CHANCES OF THUNDER OVER MUCH OF THE CWA WITH THE SOUTHEAST SEEING THE MOST BY LATE DAY. WILL GO WITH 60 OR HIGHER POPS OF ALL OF CWA FOR THURSDAY. FOR TEMPS...WILL ONLY GO WITH MID 70S WITH UPPER 70S FOR SOUTHEAST. THOUGH THE COLD AIR MAY LAG A FEW HOURS...EXPECT TO DEVELOP MID LEVEL CLOUDS OVERNIGHT/THURSDAY MORNING WHICH SHOULD KEEP TEMPS FROM WARMING MUCH. WILL LIKELY SEE STRATUS DEVELOP LATER IN THE DAY AS WINDS BECOME MORE UPSLOPE AND ATTEMPT TO BRING MOISTURE BACK FROM THE EAST. WILL PROBABLY KEEP LIKELY POPS GOING FOR CENTRAL AND SOUTHEAST CWA AS SMALL S/W'S MOVE ACROSS BAROCLINIC REGION FOR THURSDAY NIGHT AND KEEP THE HIGHER POPS FOR SOUTHEAST FRIDAY AND GO 20-40 FOR REST OF AREA. MODEL QPF MAX MOSTLY NEAR OKLAHOMA BORDER. BASED ON MODEL DEWPOINT PROGS..THINK GUIDANCE LOWS NOT TO BAD FOR THURSDAY NIGHT. WILL GO A LITTLE WARMER THAN NGM MOS FOR FRIDAY GIVING ABOUT A 15 DEGREE DIURNAL RANGE. EXTENDED... EXTENDED MODELS COMING INTO BETTER AGREEMENT THIS MORNING. STILL ALL MODELS SHOWING SEVERAL VORT LOBES PROGGED TO CROSS THE CENTRAL PLAINS OVER THE WEEKEND PERIOD. GIVEN THE LOCATION OF SFC BOUNDARY OVER THE WEEKEND AND THESE VORT LOBES CROSSING THE PLAINS WILL CONTINUE WITH A WET FORECAST THROUGH THE WEEKEND INTO EARLY NEXT WEEK. ALL MODELS IN GENERALLY GOOD AGREEMENT WITH THE SUNDAY/MONDAY SYSTEM CROSSING THE PLAINS WITH A BRIEF COOL DOWN LIKELY AS SOME COOLER AIR FILTERS INTO THE PLAINS. THIS DOES LOOK LIKE A REASONABLE SOLUTION BASED ON W/V LOOP SO WILL BACK OFF ON TEMP MONDAY AND TUESDAY AND THEN START TO WARM TEMPS BACK AS UPPER LEVEL RIDGE TRIES TO BRIEFLY BUILD INTO THE SOUTHERN PLAINS TOWARDS MID WEEK. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 061/075 054/068 053 266 GCK 058/075 052/068 053 466 EHA 063/073 053/069 054 464 LBL 059/074 055/069 054 364 HYS 061/073 054/068 054 155 P28 065/079 060/073 054 -66 .DDC...NONE. REITER/BURGERT
In the hours before
Special weather statement, May 16, 2:19 PM CDT, 2 hours 53 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-170500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 219 PM CDT WED MAY 16 2001 SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EARLY THIS EVENING. AN UPPER LEVEL DISTURBANCE WILL MOVE EAST OUT OF THE ROCKIES THROUGH THE EARLY EVENING HOURS. AS IT MOVES INTO THE CENTRAL PLAINS IT WILL ENCOUNTER A WEAK SURFACE BOUNDARY WHICH WILL EXTEND ACROSS NORTHWESTERN KANSAS INTO EAST CENTRAL COLORADO. AS THIS UPPER LEVEL DISTURBANCE ENCOUNTERS THIS BOUNDARY, ISOLATED THUNDERSTORMS ARE POSSIBLE. THESE STORMS WILL MAINLY BE CONCENTRATED NORTHWEST OF A LINE FROM JOHNSON CITY TO GARDEN CITY TO DIGHTON LATE THIS AFTERNOON AND EARLY THIS EVENING. IN THIS AREA A FEW OF THESE STORMS MAY BECOME SEVERE WITH THE MAIN THREAT BEING LARGE HAIL AND STRONG GUSTY WINDS. FOR ADDITIONAL INFORMATION YOU CAN CHECK OUT OUR WEBSITE AT: http://www.crh.noaa.gov/ddc/ RB
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 2:29 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 31 min |
| May 16, 3:32 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 28 min |
| May 16, 3:47 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 28 min |
| May 16, 4:14 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 31 min |
| May 16, 4:25 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 50 min |
| May 16, 4:29 PM CDT | Severe Thunderstorm Warning | DDC | Lane | 46 min |
| May 16, 4:39 PM CDT | Severe Thunderstorm Warning | DDC | Kearny | 36 min |
| May 16, 5:16 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny | 44 min |
| May 16, 6:42 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.